Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 48, NWS Albuquerque, NM

May 10, 20224 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at May 10, 2022, 4:08 AM MDT for 4 counties in New Mexico. It took effect at May 10, 2022, 2:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 10, 2022, 4:08 AM MDT (10:08 UTC)
In effect from
May 10, 2022, 2:00 PM MDT
Expired
May 10, 2022, 8:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 185 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6049 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS75 KABQ 101008
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
408 AM MDT Tue May 10 2022

NMZ227>230-101830-
/O.NEW.KABQ.WI.Y.0048.220510T2000Z-220511T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Northeast Highlands-Union County-
408 AM MDT Tue May 10 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, Northeast Highlands and Union County.

* WHEN...From 2 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on 
  northwest-to-southeast oriented roads, like Highway 64 and 87 from 
  Raton to Clayton.

* ADDITIONAL DETAILS...Blowing dust and smoke will drop the 
  visibility below 1 mile at times in dust-prone locations, and 
  immediately to the northeast of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution

&&

$$

44
3 follow-up statements
193 
WWUS75 KABQ 101840
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1240 PM MDT Tue May 10 2022

NMZ227>230-110200-
/O.CON.KABQ.WI.Y.0048.220510T2000Z-220511T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Northeast Highlands-Union County-
1240 PM MDT Tue May 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, Northeast Highlands and Union County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on northwest to 
  southeast oriented roads, including U.S. Highways 64 and 87 from 
  Raton to Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DPorter
237 
WWUS75 KABQ 102020
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
220 PM MDT Tue May 10 2022

NMZ227>230-110215-
/O.NEW.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/
/O.CON.KABQ.WI.Y.0048.000000T0000Z-220511T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Northeast Highlands-Union County-
220 PM MDT Tue May 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

* WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, Northeast Highlands and Union County.

* WHEN...For the first Wind Advisory, through 8 PM MDT this evening. 
  For the second Wind Advisory, from Noon to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways, especially along U.S. Highways 64 and 87 in Colfax and 
  Union counties.

* ADDITIONAL DETAILS...Areas of blowing dust will create poor 
  visibility and hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and do not drive through a dust 
storm.

&&

$$

NMZ201-202-205-206-208-210-211-213>216-231-110215-
/O.NEW.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-West
Central Mountains-Southwest Mountains-Tusas Mountains Including
Chama-Jemez Mountains-Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Upper Rio Grande Valley-Harding County-
220 PM MDT Tue May 10 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

* WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of western and northern New Mexico, particularly 
  over the higher terrain to include the Chuska, Tusas, Jemez and 
  Sangre de Cristo Mountains.

* WHEN...From Noon to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways, including Interstate 40 from Grants to the Arizona 
  border, U.S. Highway 550 in northwest New Mexico, and U.S. Highway 
  64 in the northern mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and do not drive through a dust 
storm.

&&

$$

DPorter
266 
WWUS75 KABQ 110135
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
735 PM MDT Tue May 10 2022

NMZ227>230-111100-
/O.EXP.KABQ.WI.Y.0048.000000T0000Z-220511T0200Z/
/O.CON.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Northeast Highlands-Union County-
735 PM MDT Tue May 10 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, Northeast Highlands and Union County.

* WHEN...From Noon to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways, especially along U.S. Highways 64 and 87 in Colfax and 
  Union counties.

* ADDITIONAL DETAILS...Areas of blowing dust will create poor 
  visibility and hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and do not drive through a dust 
storm.

&&

$$

NMZ201-202-205-206-208-210-211-213>216-231-111100-
/O.CON.KABQ.WI.Y.0049.220511T1800Z-220512T0200Z/
Northwest Plateau-Chuska Mountains-West Central Plateau-West
Central Mountains-Southwest Mountains-Tusas Mountains Including
Chama-Jemez Mountains-Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Upper Rio Grande Valley-Harding County-
735 PM MDT Tue May 10 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY...

* WHAT...South-southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central, northeast, northwest, and west 
  central New Mexico.

* WHEN...From Noon to 8 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways, including Interstate 40 from Grants to the Arizona 
  border, U.S. Highway 550 in northwest New Mexico, and U.S. Highway 
  64 in the northern mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and do not drive through a dust 
storm.

&&

$$

15

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 10, 3:44 AM MDT, 24 minutes earlier.

Area forecast discussion, May 10, 3:44 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
344 AM MDT Tue May 10 2022

.SYNOPSIS...
What a tough weekend for New Mexico with all the high winds,
exceptionally dry air, very warm temperatures and an unstable
atmosphere led to further growth/spread of the continuing large
fires. There will be some changes though as we go through the week.
Low level moisture will arrive in southeast NM today and spread north
and west. An isolated shower or thunderstorm is possible in the far
southeast this afternoon or evening. More widespread showers and
thunderstorms will form across the east Wednesday, with storms near
the TX border possibly turning severe. Today and Thursday will be
breezy to windy, but nothing like recent days. Wind advisories have
been issued to today in the northeast and at Gallup. It's a tough
call as to whether the higher dewpoints reach the Hermit's Peak/Calf
Canyon Fire and the cook's Peak Fire Wednesday. A ridge of high
pressure will build in Friday through the weekend with dry and very
warm conditions, and not much wind!

&&

.DISCUSSION...
SHORT TERM...(TUESDAY THROUGH WEDNESDAY)...
Winds will weaken some today as a low pressure system sagging
gradually southward along the west coast shifts the polar jetstream
mainly north of the Four Corners.  However, ample atmospheric mixing
in well above normal temperatures (including some near record
highs), and a ~989 mb surface low over SE CO, will enable breezy to
windy southwest flow to redevelop. The strongest winds should gust
up to 50 mph from around Las Vegas to Raton Pass and eastward to
Clayton late this afternoon, where we will issue a Wind Advisory
with the morning forecast package. The day shift will need to
monitor Gallup and Roy for potential expansion of the Wind Advisory
to those areas with the mid day NPW update.  In addition to the
wind, another round of single digit humidities will necessitate
another afternoon in the ongoing string of Red Flag Warnings.

Winds are forecast to strengthen further areawide on Wednesday as
the upper low on the west coast begins to eject northeastward across
the Great Basin strengthening the flow aloft over NM.  The potential
exists for gusts to 50 mph across much of northern and western NM
Wednesday afternoon, when another round of near record warmth and
fire weather concerns are expected.

The upper low on the west coast and a ridge of high pressure over
the center of the country will work in consort to draw a moist
return flow of low level moisture northward late Tuesday through
Wednesday morning. There may be a few thunderstorms as early as late
Tuesday afternoon in eastern Roosevelt and Curry Counties, but the
better chance for showers and thunderstorms will come Wednesday east
of a line from Ruidoso to Capulin when the dryline will become
active and begin to march eastward. Dry thunderstorms are expected
over the western high plains with a chance for severe thunderstorms
closer to NM's eastern border.

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Showers and thunderstorms, possibly severe, will depart far eastern
NM Wednesday evening. It will dry out Thursday with breezy to windy
conditions in the east, creating more critical fire weather
concerns. But Friday through early next week will come under the
influence of a ridge of high pressure slowly moving in from the west.
Dry and very warm weather is expected during this time with not a
lot of wind for a change! High temperatures will be mostly above
normal.

&&

.FIRE WEATHER...
...THREE MORE DAYS OF CRITICAL FIRE WEATHER CONDITIONS EXPECTED,
THEN A BREAK WITH LIGHTER WINDS FRIDAY THROUGH THE WEEKEND...

Winds will weaken some today, while remaining breezy to windy, as an
upper level low pressure system sags southward along the west coast
shifting the jet stream mostly to the north of the Four Corners.
Nonetheless a stout surface low over southeast CO and ample
atmospheric mixing in near record high temperatures will result in
gusts to 50 mph from around Las Vegas to Raton and eastward to
Clayton.  Will continue the Red Flag Warning along and east of the
central mountain chain today, and add the Northwest Highlands where
there will be good coverage of critical conditions along and west of
the continental divide and there is also at least one ongoing
wildfire.

Decided to upgrade Wednesday's Fire Weather Watch to a Red Flag
Warning, since winds will strengthen that day as the west coast low
pressure system begins to eject inland across the Great Basin.
Another round of well above normal and near record warmth is also
expected with Haines of mostly 6.  There will be a dry lightning
risk on Wednesday as a moist low level return flow makes it way
almost as far west as a Ruidoso to Capulin line. Gusty and dry
thunderstorms are expected over the central high plains, with wetter
activity and even some severe storms possible in counties closer to
the eastern NM border.

One more day of critical fire weather conditions is expected mainly
along and east of the central mountain chain on Thursday as the
upper low ejects northeastward across the Rockies keeping brisk flow
aloft over eastern NM, with an accompanying lee side surface trough.
Winds will be much weaker on Thursday though with gusts probably
peaking near 40 mph across the east.

A ridge of high pressure will cross from the west Friday through
this weekend with much lighter winds, although still gusty in the
afternoons.  Humidities will still be bone dry, and high
temperatures will remain well above normal.  Highs may push records
again starting Monday.

&&

.AVIATION...
06Z TAF CYCLE
Gusty southwest winds will return on Tuesday, but they will be
weaker than they were the last few days in most places. The strongest
gusts should again reach up to 45 KT along the east slopes of the
Sangre de Cristo Mountains including KLVS and KRTN. Smoke from
wildfires is expected to drift to the northeast again today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  84  47  86  40 /   0   0   0   0
Dulce...........................  79  39  81  35 /   0   0   0   0
Cuba............................  81  43  82  37 /   0   0   0   0
Gallup..........................  80  38  80  29 /   0   0   0   0
El Morro........................  77  39  76  32 /   0   0   0   0
Grants..........................  82  39  81  33 /   0   0   0   0
Quemado.........................  78  41  78  34 /   0   0   0   0
Magdalena.......................  82  51  83  47 /   0   0   0   0
Datil...........................  79  42  79  39 /   0   0   0   0
Reserve.........................  81  38  82  31 /   0   0   0   0
Glenwood........................  85  47  86  47 /   0   0   0   0
Chama...........................  74  36  75  32 /   0   0   0   0
Los Alamos......................  76  53  77  48 /   0   0   0   0
Pecos...........................  80  49  80  47 /   0   0   5   5
Cerro/Questa....................  75  43  76  44 /   0   0   0   0
Red River.......................  73  35  73  38 /   0   0   0   0
Angel Fire......................  74  30  74  32 /   0   0   5   5
Taos............................  80  42  81  39 /   0   0   0   0
Mora............................  78  47  78  42 /   0   0   5   5
Espanola........................  86  52  86  49 /   0   0   0   0
Santa Fe........................  83  49  82  49 /   0   0   0   0
Santa Fe Airport................  83  48  84  44 /   0   0   0   0
Albuquerque Foothills...........  83  58  84  53 /   0   0   0   0
Albuquerque Heights.............  85  57  86  53 /   0   0   0   0
Albuquerque Valley..............  88  52  90  51 /   0   0   0   0
Albuquerque West Mesa...........  87  54  88  52 /   0   0   0   0
Belen...........................  89  51  90  49 /   0   0   0   0
Bernalillo......................  87  52  89  52 /   0   0   0   0
Bosque Farms....................  89  45  90  49 /   0   0   0   0
Corrales........................  88  53  89  52 /   0   0   0   0
Los Lunas.......................  88  48  90  51 /   0   0   0   0
Placitas........................  85  54  86  52 /   0   0   0   0
Rio Rancho......................  86  54  87  52 /   0   0   0   0
Socorro.........................  90  55  91  53 /   0   0   0   0
Sandia Park/Cedar Crest.........  78  52  79  50 /   0   0   0   0
Tijeras.........................  83  52  83  48 /   0   0   0   0
Edgewood........................  80  49  81  46 /   0   0   0   0
Moriarty/Estancia...............  84  42  85  43 /   0   0   0   0
Clines Corners..................  79  46  80  44 /   0   0   5   5
Mountainair.....................  82  51  82  48 /   0   0   0   0
Gran Quivira....................  82  51  83  50 /   0   0   0   0
Carrizozo.......................  85  57  86  55 /   0   0   5   0
Ruidoso.........................  80  50  81  53 /   0   0  10   5
Capulin.........................  83  50  82  51 /   0   0  10  10
Raton...........................  88  48  86  47 /   0   0   5  10
Springer........................  88  50  87  49 /   0   0  10  10
Las Vegas.......................  82  48  82  47 /   0   0  10  10
Clayton.........................  91  53  88  57 /   0   0  30  20
Roy.............................  87  54  86  54 /   0   5  20  10
Conchas.........................  94  56  93  59 /   0   5  20  20
Santa Rosa......................  91  53  89  55 /   0   5  20  10
Tucumcari.......................  98  61  95  61 /   0   5  30  20
Clovis..........................  94  57  90  58 /  10  20  50  30
Portales........................  95  60  92  59 /  20  20  40  30
Fort Sumner.....................  95  59  94  58 /   0  10  30  20
Roswell.........................  99  60  97  60 /   5  10  20  20
Picacho.........................  91  55  90  54 /   0   5  20  10
Elk.............................  86  54  86  52 /   0   5  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Wednesday for the following
zones... NMZ101>103-105>107-109.

Red Flag Warning from noon today to 9 PM MDT this evening for the
following zones... NMZ103>105-107-108.

Fire Weather Watch from Thursday morning through Thursday evening
for the following zones... NMZ103-104-107-108.

Wind Advisory from 2 PM this afternoon to 8 PM MDT this evening for
the following zones... NMZ227>230.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:44 PM MDTDust Storm AdvisoryABQMcKinley, Rio Arriba, San Juan2 hr
May 10, 4:57 AM MDTFire Weather WatchABQHarding, San Miguel, Union9 hr
May 10, 4:57 AM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more40 hr
May 10, 2:08 PM MDTRed Flag WarningABQHarding, San Miguel, Union54 hr
May 10, 2:20 PM MDTWind AdvisoryABQBernalillo, Catron, Cibola, Colfax, Harding, Los Alamos and 12 more30 hr
May 10, 5:11 PM MDTDust Storm AdvisoryABQCurry, Quay, Roosevelt64 min

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.